What Are the Signs of a Levothyroxine Overdose?

Article Details
  • Written By: Allison Boelcke
  • Edited By: Bronwyn Harris
  • Last Modified Date: 10 May 2018
  • Copyright Protected:
    2003-2018
    Conjecture Corporation
  • Print this Article

Levothyroxine is a medication that is generally prescribed for the treatment of hypothyroidism, a condition in which the thyroid gland does not produce a sufficient amount of hormones. The hormones released by the thyroid gland are primarily responsible for controlling metabolism and growth. Inadequate hormone levels may lead to symptoms such as weight gain, fatigue, and hair loss. Levothyroxine is a synthetic version of a naturally occurring thyroid hormone and may help restore hormones to a healthy level in order to treat hypothyroidism. Although it is generally considered safe, if proper dosage recommendations are not followed, a potentially dangerous levothyroxine overdose may occur and require immediate medical attention.

One of the most common signs that may arise and indicate a levothyroxine overdose is a sudden and abnormal change in the functioning of the heart. Angina, a condition in which the heart does not receive a sufficient amount of blood, may occur if too much of the thyroid hormone is present in the bloodstream. The main symptom of angina is usually severe pain or tightness in the chest. Taking an excess amount of the medication may also cause the heart to beat at irregular intervals, or to beat much faster than normal.

Heart function abnormalities tend to be the main signs of a levothyroxine overdose, but other symptoms may also occur that will generally require emergency medical attention. A person who has a dangerously high amount of the thyroid hormone in his or her bloodstream may have issues controlling movement, which may range from mild tremors to full seizures. An overdose may also cause vomiting, diarrhea, difficulty breathing, pain in the legs, and feelings of confusion.

Taking levothyroxine may result in certain side effects that are typically considered normal, but may be mistaken for overdose signs if a patient is not aware of the differences. The medication may cause symptoms such as changes in weight or appetite, headache, difficulty sleeping, nausea, fever, changes in menstrual flow, temporary hair loss, and abdominal pain. These side effects will usually subside on their own after regular usage of the medication, but medical attention may be necessary if the effects worsen or do not eventually go away on their own. Tremors, vomiting, and diarrhea are symptoms that may occur as both normal side effects and after an overdose, causing confusion for some patients; however, these symptoms are usually only considered potentially dangerous when also combined with the abnormal heart functioning that is often the main sign of a levothyroxine overdose.

Ad

You might also Like

Recommended

Discuss this Article

anon983396
Post 4

I think I should sue my doctor! I've been on 50 mcg of levothyroxine for 3 1/2 years in September, and my blood work showed I was making too much thyroid. My TSH WAS 0.02, and my T4 was 2.14. Instead of taking me off the meds completely, he had me take 25 mcg and wanted to check labs in three months.

I trusted this doctor. After two months, I was having leg tremors, heat intolerance, irritability, and some episodes of chest pain. I went to see him around thanksgiving and my TSH was still 0.02 and T4 was 2.5! He said it was a good thing I stopped taking it. A week after that, I had terrible

chest pain every day with palpitations and tachycardia. I called complaining of chest pain and his nurse said I needed to go to the ER. I went to a cardiologist and am now taking a beta blocker.

When I'm not taking the beta blocker, the chest pain is horrible! I had an echo done and my heart function is fine. I'm having insomnia and anxiety attacks now and really wondering when this is going to end and why does it take so long for levothyroxine effects to wear off? Does anyone think I have a valid case to sue?

stoneMason
Post 3

I had an overdose of levothyroxine because my doctor misdiagnosed me. I should have sued him.

Anyway, to cut the long story short, I started suffering from insomnia, jitters, heart abnormalities and shaking in the legs. I went to the a different hospital after several days of these symptoms. I had blood tests all over again and it turned out that I don't have hypothyroid and I was overdosed on levothyroxine.

Since it takes a while for the medication to leave the system, I continued to have these symptoms more than a week after I stopped the medication.

If anyone experiences these symptoms, please get checked out.

turquoise
Post 2

@fify-- I don't think so. That sounds more like you have too much thyroid hormone in your blood (hyperthyroid). Sometimes hypothyroid can switch over to hyperthyroid. It happens when the medication dose is too high or if the thyroid has healed itself and started producing thyroid hormone.

If you had overdosed on levothyroxine, you would experience terrible heart palpitations. It happened to me once. I misunderstood the dose I was supposed to take and took too many tablets. I couldn't sleep that night because my heart was pouncing so hard. I could hear my heart just lying down. It was scary.

fify
Post 1

I'm experiencing a lot of hair loss lately. Is hair loss a sign of levothyroxine overdose?

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email